THE SOUTH AFRICAN
DEPRESSION AND ANXIETY
GROUP

facebooktwitter

IN THE WORKPLACE

New Research on Depression in the Workplace.

For more information please click here

business

SADAG NEWSLETTER

To subscribe to SADAG's newsletter, click here

JOURNAL

Mental Health Matters Journal for Psychiatrists & GP's

MHM September 207x300

Click here for more info on articles & how to subscribe

SPEAKING BOOKS

suicide book

Literacy is a luxury that many of us take for granted.  We depend on written communication for information, guidance, and access to heath care information That is why SADAG created SPEAKING BOOKS and revolutionized the way information is delivered to low literacy communities. It's exactly what it sounds like.a book that talks to the reader in his or her local  language, delivering critical information in an interactive, and educational way.

The customizable 16-page book, accompanied by local celebrity audio recordings, ensures that vital health and social messages can be seen, heard, read and understood..

We started with books on Teen Suicide prevention , HIV, AIDS and Depression, Understanding Mental Health and have developed over 30 titles, such as TB, Malaria, Polio, Vaccines for over 30 countries.

depression book

Medscape Medical News 2008. © 2008 Medscape

February 1, 2008 — Patients receiving antiepileptic drugs (AEDs) that are also used to treat psychiatric disorders are about twice as likely to experience suicidality compared with those receiving placebo, the US Food and Drug Administration (FDA) warned healthcare professionals yesterday.

An analysis of data from 199 placebo-controlled studies of 11 different antiepileptic drugs (N = 43,892) revealed that patients receiving AEDs were significantly more likely to experience suicidal behavior or ideation compared with placebo ( 0.43% vs 0.22%; 2:1 per 1000 patients; 95% confidence interval, 0.7 – 4.2). Four of the patients receiving antiepileptic therapy committed suicide, compared with none in the placebo group.

An increased risk for suicidality was observed as early as 1 week following initiation of therapy and continued through at least 24 weeks, according to an alert issued by MedWatch, the FDA's safety information and adverse event reporting program. Because most trials did not extend beyond this period, the risk for suicidality after 2 weeks could not be assessed reliably.

Results were generally consistent among the 11 drugs studied, and the relative risk (RR) vs placebo was higher in patients receiving treatment for epilepsy (RR = 3.6) than for selected psychiatric illnesses (RR = 1.6) or other conditions (eg, migraine and neuropathic pain; RR = 2.0).

AEDs included in the analysis included carbamazepine (Carbatrol, Shire US, Inc; Equetro, Validus Pharmaceuticals; and Tegretol/Tegretol XR, Novartis Pharmaceuticals Corp), felbamate (Felbatol, MedPoint Pharmaceuticals), gabapentin (Neurontin, Pfizer, Inc), lamotrigine (Lamictal, GlaxoSmithKline), levetiracetam (Keppra, UCB, Inc), oxcarbazepine (Trileptal, Novartis), pregabalin (Lyrica, Pfizer); tiagabine (Gabitril, Cephalon, Inc), topiramate (Topamax, Ortho-McNeil Pharmaceutical, Inc), valproate (Depakote/Depakote ER, Depakene, and Depacon, Abbott Laboratories), and zonisamide (Zonegran, Eisai, Inc, under license from Dainippon Pharmaceutical Company Ltd). Some of these medications are also marketed in generic form.

The FDA notes that the increased risk for suicidality is likely to apply to all AEDs and anticipates broad application of class labeling changes, which will be discussed at an upcoming advisory committee meeting.

In the interim, all patients currently taking or beginning therapy with antiepileptic drugs should be closely monitored for notable behavioral changes that could indicate the emergence or worsening of suicidal thoughts, behavior, or depression. Symptoms such as anxiety, agitation, hostility, mania, or hypomania may be precursors to emerging suicidality, the FDA said.

Healthcare providers are advised to balance the risk for suicidality with clinical need for treatment and to alert patients and their families/caregivers regarding the need to report unusual behavioral changes.

Adverse events related to AED therapy should be reported to the FDA's MedWatch reporting program by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787

 

Our Sponsors

Our Partners